MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC BIVONA; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC BIVONA; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number HA14GS80NSC315N
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient was nocturnally being ventilated with a customized bivona tracheostomy tube (trachs) at the time of the event.Upon insertion, and also during the continued use of the device, the cuff was fixed to the shaft in multiple areas.The cuff was also manipulated via massaging.Despite this being done however, the operator noted that they experienced problems with obtaining a ventilation seal.Leaks were observed.This issue was more prevalent when the patient was sitting up, as opposed to laying down to sleep.The operator attempted to pass more air into the cuff but the issue persisted.It should be noted that no difficulties were experienced when the cuff was initially being inflated.Even when the tracheostomy tube was removed from the patient, the cuff was still adhering to the shaft.This issue was observed even after the cuff was hyper inflated.No patient injury or complications were reported in relation to this event.As a result of the aforementioned product problem, the patient resorted to using tracheostomy tubes from a previous order (year 2016).Even with this, the patient was worried that the balloon line, or balloon valve, could potentially develop some issues prior to the receipt of their replacement tracheostomy tubes.An expedited replacement was therefore requested.In addition to the above, the client also noted that when he was cleaning the previous trach (which he did not have any issues with), the cuff was attaching to the shaft when air was being placed.In the past the client had come across this same issue that resulted in replacement trachs.It was puzzling to the client why sometimes the cuff seemed to be inflating without issue, and at other times the cuff was sticking to the shaft.The client was subsequently advised to use the minimal occlusive volume (mov) or minimal leak technique (mlt) for cuff inflation and to document how much volume was required to get a mov or mlt.Usually the cuff requires at least 13 cc of air to get a wall seal and needs to be checked routinely due to air diffusion out of the cuff.The client was also advised to adjust the cuff volume periodically (every 4 hours) and to suction above the cuff, completely, deflate the cuff, and then reinflate to mov.Additionally, the client was also told that this phenomena was negated in the tts cuff by inflating to mov or mlt using sterile water.The asymmetrical cuff inflation problem described above is common with the tts cuff because it is a high volume low pressure cuff requiring more pressure to inflate, but rarer with the mid-range aire cuff as it is not truly a high pressure low volume cuff.The usual solution is to massage the cuff a bit upon inflation and to loosen the cuff over the trach.Sometimes during the sterilization process, there can be a "heat seal" which causes the cuff to stick to the trach tube wall.
 
Additional Manufacturer Narrative
Correction: updated d4; lot number.
 
Additional Manufacturer Narrative
Additional information: d10.One device sample (8.0 a/c hyperflex,) was returned for evaluation.The inspection showed cuff was sticking to the shaft.The investigator attempted to inflate the cuffs; several attempts were required to successfully inflate the cuffs.The reported issue (difficult to inflate) was confirmed during testing.No information was provided on length of time the device was in storage or the storage conditions.With the available information it was determined possible that the non-stick spray that gets applied to the inside of the cuff was not adequately coated across the entire cuff surface.If this occurred, this could have contributed to portions of the cuff sticking to itself and the tube shaft.

Brand Name
BIVONA
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC
6000 nathan lane north
minneapolis, mn
MDR Report Key9833004
Report Number3012307300-2020-02136
Device Sequence Number679413
Product Code JOH
UDI-Device Identifier10351688761644
UDI-Public10351688761644
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberHA14GS80NSC315N
Device Catalogue NumberHA14GS80NSC315N
Device Lot NumberDS025147
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2020
Supplement Date Received by Manufacturer04/15/2020
05/13/2020
Initial Report FDA Received Date03/14/2020
Supplement Report FDA Received Date05/13/2020
06/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1